Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had foot surgery and on medication. Having severe vomiting and sweating. Took phenegren. Having jaundice eyes. Could I ask a doctor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5141 Questions
I am 30yr healthy female. Had foot surgery 8/8/13. Strong pain meds. 8/21-blood drawn from dermatologist for acne meds. 8/26 received results that showed elevated liver enzymes. They drew blood again. I immediately stopped all pain meds and did not drink any alcohol. 8/28 had 4-5 alcoholic beverages (no meds since 8/26). 8/29 had severe/violent vomiting, sweaty, disoriented. Took Phenegren which cured the symptoms. App 6 hrs after initial vomiting i felt 100% fine no symtoms. 8/30 received blood test results that showed liver enzymes completely normal. Resumed pain meds ( 1 750 mg vicodin ) in the morning. 8/31 Took 1 pain pill in the morning. I now have jaundice eyes, but no other symptoms of concern. Urine is almost clear. I am well hydrated, no fever, zero pain. I have an app with my primary in two days. Do I need to go the the ER? Again, I feel 100% fine and blood drawn on Mon showed liver enzymes normal.
Posted Fri, 20 Sep 2013 in Blood Disorders
Answered by Dr. Chobufo Ditah 52 minutes later
Brief Answer:
Stop Vicodin, Consult your doctor.

Detailed Answer:
Hi and thank you so much for this query.

From the information you have provided, the jaundice and elevated liver enzymes are most likely caused by the vicodin. Jaundice is a recognized severe side effect of Vicodin that warrants an immediate medical attention.

For now, I will suggest that you stop the medication immediately. Because you went for a couple of days without pain medications, I think you may not need an immediate substitute right now. If pain however returns, then you will need an ER visit to get that addressed.

Otherwise, stop the medication and patiently wait to see your primary care physician in 2days.

I will also suggest that you avoid consuming alcohol and other non prescribed medications until this problem is sorted out and resolved.

I hope this answers your query fully. Please, feel free to ask follow up related question if need be and I would gladly address them. I wish you well and feel honored having had this opportunity to address your query today.
I wish you the best of outcomes.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Had foot surgery and on medication. Having severe vomiting and sweating. Took phenegren. Having jaundice eyes. Could I ask a doctor? 17 minutes later
Okay, thank you. I would say my eyes look more cloudy/grayish then yellow. I will not take and medications or alcohol and drink plenty of water in the mean time. Any specific symptoms besides fever, pain, or dark urine I should look for in addition to the yellowish eyes that would warrant a trip to the ER?
Answered by Dr. Chobufo Ditah 37 minutes later
Brief Answer:
Unlikely but see below

Detailed Answer:
Thanks for the follow up.

Other concerning side effects of Vicodin that warrant consultation include
shallow breathing, slow heartbeat, feeling light-headed, fainting, confusion, fear, unusual thoughts or behavior, seizure (convulsions), etc. However, it would be very unlikely that you get to develop more of these complications after suspending vicodin.

Am confident that waiting patiently until you XXXXXXX your physician in 2days would be very feasible. Stay calm and follow the home measures we have discussed and all should be fine.

I wish you the best of possible outcomes and good health.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Had foot surgery and on medication. Having severe vomiting and sweating. Took phenegren. Having jaundice eyes. Could I ask a doctor? 6 minutes later
Okay, I was more concerned with liver problems than the Vicodin itself. Any symptoms concerning the liver itself in addition to the yellowish eyes that I should be on the look out for or that would warrant a visit to the ER? I can go without the pain medication except when I'm exercising or going to be very active, which I was today. Stopping the Vicodin will not be an issue.
Answered by Dr. Chobufo Ditah 9 minutes later
Brief Answer:
bleeding, distended abdomen, mental status change

Detailed Answer:

Because jaundice always points to the liver, other signs and symptoms to be on the look out are signs of liver failure which are abnormal bleeding from any where, distended abdomen and swelling of limbs and a change in mental status. These may signal a worsening in the state of the liver involvement and need immediate medical attention.

Hope this helps. Feel free to carry on the discussion if need be.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor